Former Heroin Addict Reviews Narconon Program
"There is a way to get your life back. I did it through the Narconon program."
"At the age of 20 I became a 'statistic' when I started using heroin. In fact, we are now seeing the glamorization and use of heroin in the media and changing patterns of drug use among youth. With heroin's increased purity and decreased prices it is essential that the public have information on this topic.
"According to the 1998 National Household Survey on Drug Abuse an estimated 2.4 million people had used heroin at some time in their lives, and nearly 130,000 of them reported using it within the month preceding the survey. According to the Office of the National Drug Control Policy there were an estimated 104,000 new heroin users in 1999. Among these new users, 87,000 were between the ages of 12 and 25. 34,000 new users were under 18. The average age among new heroin users is 19.
"Many new users are smoking, snorting, or sniffing heroin - 87 percent are under the age of 20.
"The most horrible long-term effect of heroin is addiction itself. Heroin produces profound degrees of physical dependence and tolerance. These are the motivating factors for compulsive use and abuse. Gradually abusers spend more and more time and energy using and obtaining the drug. Once I became addicted to heroin my primary purpose in life was obtaining and using it. It felt as though heroin had literally changed my brain.
"It is said that physical dependence develops with using higher doses but I became physically dependant within a month of use. Physical withdrawal symptoms are nothing short of agony and usually occurred within a few hours. Symptoms of withdrawal include severe bone and muscle pain, insomnia and restlessness, diarrhea, vomiting, goose bumps, sweats and involuntary leg movements. They usually last a few days to a week. However, some people have shown persistent withdrawal signs that last many months.
"There is also a very high chance of craving and relapse occurring weeks and months after withdrawal symptoms are long gone. The initial rush of using heroin is usually accompanied by a warm feeling and a possible flushing of the skin. Dry mouth usually follows and a heavy feeling, which may be accompanied by nausea and/or vomiting and itching of the face and body and drowsiness lasting several hours. Mental function, cardiac function and breathing is clouded and/or slowed by heroin's effect on the central nervous system. The strong euphoric high is the thing that attracts and then traps many users.
"Those using the drug are at particular risk of overdose on the street, where the amount and purity of the drug cannot be accurately known. Signs of overdose may include slow and shallow breathing, clammy skin, convulsions, coma, and possible death. Heroin can be injected, sniffed/snorted, or smoked. A heroin abuser may use the drug many times per day. Injecting heroin provides the greatest intensity and most rapid effects. When heroin is sniffed or smoked, effects are felt within 10 to 15 minutes. All three forms of heroin use are addictive. The fact that high-purity heroin can be effectively smoked and snorted may be attracting new users to the drug. In fact this was how my addiction to the drug began. Users who snort or smoke avoid the fear of catching diseases that go along with using the syringe such as HIV/AIDS and hepatitis and social stigma of injection, although they are at the same risk of overdose death.
"The most upsetting thing about this addiction is the toll it takes on those who care about the addict. Heroin addiction is one that leaves many wondering what happened to their loved one, who at one time had so many choices in life. I read in a medical study done in 1999 that heroin addicts are 13 times more likely to die than non-users in their same age, gender, demographic etc. There is no way to describe the daily misery and agony I went through while addicted to heroin. The fact is that millions are presently undergoing the same misery every day in the U.S. alone.
"I was one of the addicts who made it out alive by finally overcoming my addiction when I completed the Narconon Program a few months ago. Many others end up in prison or even worse, dead. There is a way out of the horrors of heroin addiction. There is a way to get your life back. I did it through the Narconon program."
~~ E.C. - Narconon Graduate
and Former Heroin Addict